Flash Flood, Bath
- When
- July 11, 9:50 PM EST to 10:50 PM EST
- Where
- Bath County, 10 mi NNE of Millboro
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.059, -79.741 (the zone’s center; the record gives no point)
Thunderstorms with heavy rains caused flash flooding across Bath county. Route 629 was flooded just north of the Route 640 intersection.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Thunderstorms with heavy rains caused flash flooding across Bath county. Route 629 was flooded just north of the Route 640 intersection. Mudslides occurred on Route 629 near Millboro.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 11, 8:28 PM EST, 1 hour 22 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 928 PM EDT SUN JUL 11 2004 .SHORT TERM (REST OF TONIGHT)... CONVECTION NOT NEARLY AS WIDESPREAD AS LAST NIGHT GIVEN MAIN CONVERGENCE ZONE TO THE S AND PRIMARY S/W TROF STILL A WAYS TO THE W. HOWEVER CELLS SLOW AND MEANDERING ATTM AND GIVEN SOME LINGERING CAPE/OUTFLOW AROUND EXPECT WILL SEE BEST CHCS CONT FOR A FEW MORE HOURS. AFTER THAT...APPEARS WILL SEE COVERAGE FADE A BIT WITH LOSS OF HEATING...PER WEAKENING ECHOES TO THE W BEFORE MORE UVV ATTEMPTS TO WORK INTO THE AREA AHEAD OF THE APPROACHING TROF LATE. BELIEVE THAT THE LATEST ETA IS OVERDONE WITH COVERAGE ESPCLY SINCE IN BETWEEN MAIN LIFT ZONES. THUS PLAN TO RE-ADJUST POPS TO MORE A LOW CHC REGIME OVERNGT WITH BEST W AND N GIVEN BOUNDARIES/UPSTREAM VORT AND LESS OUT E WHERE SKIES HAVE BEEN CLEAR OVERALL. SOME SLIGHT UPWARD ADJUSTS TO TEMPS OUTSIDE WHERE RAIN HAS OCCURRED OTRW FEW CHANGES. && .PREVIOUS DISCUSSION... THE FOLLOWING WAS ORIGINALLY ISSUED AT 745 PM EDT SUN JUL 11 2004 AVIATION... WIDELY SCATTERED SLOW MOVING CONVECTION SHOULD CONTINUE THROUGH ABOUT MIDNIGHT THEN BEGIN TO FADE WITH LOSS OF HEATING. HOWEVER WITH MORE ENERGY TO THE WEST EXPECT MAY SEE ISOLATED SHOWERS LINGER A BIT LONGER OVERNIGHT. OTRW...APPEARS CONDITIONS AGAIN TO DECREASE TO MVFR/IFR IN FOG AFTER MIDNIGHT ESPCLY LWB/LYH AND DAN WHERE LESS CLOUDS SHOULD PREVAIL. MVFR CIGS/VSBYS LIKELY EARLY MON IN LOW CLOUDS/FOG WITH A LITTLE MORE WIDESPREAD SHRA/TSRA COVERAGE ESPCLY BY MON AFTERNOON. PREVIOUS DISCUSSION... THE FOLLOWING WAS ORIGINALLY ISSUED AT 253 PM EDT SUN JUL 11 2004 SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)... WEATHER PATTERN THROUGH WEDNESDAY WILL BE UNSETTLED AS NORTHWEST FLOW AND AN ASSORTMENT OF SHORTWAVE TROUGHS PROGRESS ACROSS THE AREA. ALSO...ANTICIPATE VARIOUS LEFTOVER BOUNDARIES FROM DAILY CONVECTION TO BE LACED ACROSS PARTS OF THE AREA TO ACT AS FOCUSING MECHANISMS. THE STATIONARY FRONT YESTERDAY AFTERNOON AND EVENING/S CONVECTION FORMED ALONG SETTLED SOUTH OF THE AREA LAST NIGHT...BUT IS EXPECTED TO LIFT NORTH TONIGHT COINCIDENT TO THE TIMING OF A WEAK IMPULSE OVER THE EASTERN PART OF THE AREA. GIVEN THIS...AND THE APPARENT LACK OF A WIDESPREAD SYSTEM ACTING TO STABILIZE THE ATMOSPHERE THIS EVENING...WILL CARRY POPS ALL NIGHT WITH THE GREATEST FOCUS IN THE EAST. WILL CONTINUE WITH THE CURRENT AFTERNOON LIKELY POPS IN THE SOUTHWEST CARRYING OVER TO THE EARLY EVENING HOURS MONDAY...WILL HAVE THE FOCUS FOR THE BEST CHANCE OF SHOWERS AND STORMS ACROSS THE NORTHERN HALF OF THE AREA. DECENT SHORTWAVE TROUGH IS PROGGED TO MOVE FROM THE MIDWEST INTO MID-ATLANTIC AT THE PEAK OF DAYTIME HEATING. THIS TREK WILL ALSO BE ALONG THE FRONTAL BOUNDARY JUST NORTH OF THE AREA. LOCALLY HEAVY RAIN MAY BE A CONCERN IF TRAINING ALONG AND JUST SOUTH OF THIS FRONT OCCURS. THE INFLUENCE OF THE SHORTWAVE TROUGH WILL CARRY INTO THE EVENING HOURS...BUT BY AFTER MIDNIGHT MOST IF NOT ALL OF THE ACTIVITY SHOULD BE ENDED. TUESDAY LOOKS TO HAVE THE LEAST CHANCE OF PRECIP OF ALL THE DAYS THROUGH WEDNESDAY. NO UPPER LEVEL FEATURE NOR SURFACE BOUNDARY LOOKS TO INFLUENCE OUR WEATHER. DIURNAL CONVECTION EAST...AND DIURNAL AND OROGRAPHICAL CONVECTION WEST WILL BE THE TRIGGER MECHANISM. WILL CARRY A SLIGHT CHANCE EAST AND A LOW END CHANCE POPS WEST. LONG TERM (WEDNESDAY THROUGH SUNDAY)... WEDNESDAY THE COLD FRONT MOVES THROUGH THE AREA BUT MODEL TRENDS HAVE BEEN LEANING TOWARDS A DRIER SOLUTION WITH ITS PASSAGE. WILL CARRY A 30 POP IN ALL BUT THE SOUTHEAST VIA COLLABORATION EFFORTS. FROM THURSDAY ONWARD MOST OF THE FORECAST WILL BE DRY. THE EXCEPTION WILL BE ON THURSDAY WHEN THE CENTER OF THE UPPER LOW AND ASSOCIATED COLD POOL MAY INCREASE LAPSE RATES ENOUGH IN THE NORTH TO YIELD SOME ISOLATED THUNDER. THIS MIGHT ALSO BE A CONCERN ON FRIDAY...BUT FOR NOW WILL LIMIT CHANCES TO THURSDAY. TEMPERATURES TAKE A TURN TOWARDS THE COOLER SIDE FROM THURSDAY INTO THE WEEKEND. AVIATION... CONVECTION MUCH MORE ISOLATED COMPARED WITH SATURDAY...THANKS TO MORE CLOUDINESS EARLY THIS MORNING. SHUD SEE AN INCREASE IN COVERAGE DURING THE AFTN. SOME DECREASE IN ACTIVITY THIS EVENING...HOWEVER UPSTREAM ENERGY WILL LIKELY KEEP SOME SCTD STORMS/SHOWERS AROUND OVERNIGHT. AGAIN AREAS OF MVFR/IFR FOG LATE TNGT...BUT CLOUDINESS MAY KEEP VSBYS UP FOR A WHILE TNGT. COVERAGE OF SHOWERS AND TSTMS INCREASES AGAIN MONDAY AS WE REMAIN WARM AND MOIST. && .RNK WATCHES/WARNINGS/ADVISORIES... NC...NONE. VA...NONE. WV...NONE. && SHORT TERM...10
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 615 AM EDT SUN JUL 11 2004 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-121004- ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA- BEDFORD VA-BLAND VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA- CARROLL VA-CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA- GILES VA-GRAYSON VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV- MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA- ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV- SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC- 615 AM EDT SUN JUL 11 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE... SLOW MOVING STORMS COMBINED WITH A VERY MOIST AIRMASSS WILL LEAD TO LOCALLY HEAVY RAIN...ESPECIALLY IN THE MOUNTAINS AND FOOTHILLS OF VIRGINIA AND NORTH CAROLINA THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE CONTACTED FOR RAINFALL INFORMATION TODAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
907 PM EDT SUN JUL 11 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0850 PM HAIL 1 W CHRISTIANSBURG 37.14N 80.42W
07/11/2004 0.75 INCH MONTGOMERY VA PUBLIC
&&
TWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
915 PM EDT SUN JUL 11 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0900 PM TSTM WND DMG BLACKSBURG 37.23N 80.42W
07/11/2004 MONTGOMERY VA LAW ENFORCEMENT
TREES DOWN COUNTYWIDE
&&
TWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1000 PM EDT SUN JUL 11 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0930 PM TSTM WND DMG SHAWSVILLE 37.17N 80.27W
07/11/2004 MONTGOMERY VA LAW ENFORCEMENT
TREES DOWN NEAR TOWN
&&
TWSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1018 PM EDT SUN JUL 11 2004 VAZ020-024-034-035-045-120330- AMHERST-BATH-BEDFORD-CAMPBELL-ROCKBRIDGE- 1018 PM EDT SUN JUL 11 2004 ...SCATTERED THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL... RUNOFF FROM SLOW MOVING THUNDERSTORMS IN NORTHEASTERN BATH COUNTY MAY PRODUCING SOME MINOR FLOODING...BUT RADAR INDICATED THESE STORMS WERE WEAKENING QUICKLY AS OF 10:15 PM EDT. STORMS IN ROCKBRIDGE COUNTY ARE ALSO CAPABLE OF PRODUCING VERY HEAVY RAINFALL...AS WELL AS FREQUENT LIGHTNING. BETWEEN 10:15 AND 11:30...STORMS MAY CONTINUE TO DEVELOP SOUTH AND EASTWARD TOWARD AMHERST...BEDFORD AND LYNCHBURG. ANY OF THESE STORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY RAINFALL. SK
The Roanoke radar (KFCX), 124 km away, was scanning. The volume nearest the first event began at 02:51 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5412841.